Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 59, NWS Atlanta, GA

April 20, 2024Harris County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 20, 2024, 5:04 PM EDT for Harris County, Georgia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2024, 5:04 PM EDT (21:04 UTC)
Expired
Apr 20, 2024, 5:30 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Harris County, GA

The radar

The Maxwell AFB radar (KMXX), 81 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 5:10 PM EDTTSTM WND DMG1 Ssw Mountain Hill, GATree down along HWY 219 north of Maddox Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

817 
WUUS52 KFFC 202104
SVRFFC
GAC145-202145-
/O.NEW.KFFC.SV.W.0059.240420T2104Z-240420T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
504 PM EDT Sat Apr 20 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Harris County in west central Georgia...

* Until 545 PM EDT.

* At 504 PM EDT, a severe thunderstorm was located over Mulberry
  Grove, or near Hamilton, moving east at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mountain Hill, Mulberry Grove, and Cataula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3266 8504 3273 8510 3273 8481 3266 8481
      3262 8484
TIME...MOT...LOC 2104Z 265DEG 13KT 3269 8495 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
367 
WWUS52 KFFC 202130
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
530 PM EDT Sat Apr 20 2024

GAC145-202139-
/O.CAN.KFFC.SV.W.0059.000000T0000Z-240420T2145Z/
Harris GA-
530 PM EDT Sat Apr 20 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARRIS COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

&&

LAT...LON 3266 8504 3273 8510 3273 8481 3266 8481
      3262 8484
TIME...MOT...LOC 2128Z 265DEG 13KT 3270 8484 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:25 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 20, 2:25 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
225 PM EDT Sat Apr 20 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 211 PM EDT Sat Apr 20 2024

Weak surface boundary is situated across south central Georgia this
afternoon. The old boundary will remain nearly stationary through
Sunday afternoon before shifting southward into northern Florida by
the evening. High pressure begins to build in from the west
overnight Sunday.

The nearly stationary front will be the main focus for any
precipitation development overnight and into the first half of
Sunday. In addition, several strong shortwaves will move east in the
flow, providing an excellent source of lift along with the
convergence along the front. The best CAPE may be shunted to
southern portions of the state, but there should be enough surface
instability available for isold to scattered thunderstorms through
Sunday afternoon, especially along and just south of the front. To
the north of the boundary, widespread showers are most likely with
some embedded thunder. Strong storms are possible, especially this
afternoon across the southern third of the CWA. An isolated severe
thunderstorm cannot be ruled out. The potential for severe weather
should wane with the loss of heating, but isolated strong storms
could be possible overnight/early Sunday - especially south of Macon
to Columbus. Hail and gusty winds will be possible with any strong
storms. With PWATs around 1.5" south of I-20, locally heavy rainfall
will also be possible.

There is some differences between the models on the overall
evolution of the pops with this system. The HRRR performed fairly
well in the short term period yesterday, so have trended this way for
the afternoon. The ARW precip pattern looks more reasonable for
overnight and the first half of Sunday and have trended close to it
during this period. Drying/clearing is expected for late tomorrow
afternoon into the overnight hours.

Temps tomorrow will likely average around 10 to 20 degrees below
normal for this time of year. Thick cloud cover and widespread rain
will limit heating across much of the forecast area. A cooler and
drier airmass will settle across north and central GA Sunday night.
Mins should range from the mid 30s in the far NE mtns to around 50
in the SE. Will have to monitor the far NE portions of the state for
frost potential. Winds may diminish, but there could be enough
clouds around to prohibit good radiational cooling and keeping frost
more patchy in nature.NListemaa

&&

.LONG TERM...
(Monday morning through next Friday)
Issued at 211 PM EDT Sat Apr 20 2024

The bulk of the long term period will be fairly nondescript after
the departure of Sunday's rainfall. Surface high pressure will slide
overhead from Monday into Tuesday, bringing sunny, dry, and cooler
conditions. Monday will be the coolest day of the period with highs
remaining in the 60s areawide, some 10+ degrees below normal.
Tuesday morning lows will dip at least into the 40s areawide, with
some upper 30s possible across far north Georgia as clear skies and
calm winds maximize radiational cooling.

A warming trend then begins from Tuesday into midweek as low level
flow becomes southerly as the surface high shifts eastward. Still,
Tuesday and Tuesday night will remain on the cool side, likely a few
degrees below normal. A weak frontal boundary looks to dip into the
area from Wednesday into Thursday, though the forecast remains dry
given very little moisture in place. In fact, rain chances look to
hold off until at least next weekend. Temperatures by next weekend
also rebound, likely returning a few degrees above normal.

RW

&&

.AVIATION...
(18Z TAFS)
Issued at 125 PM EDT Sat Apr 20 2024

Scattered cu and mid level clouds likely for the remainder of the
afternoon. Precip chances remain too low to mention for the
afternoon hours. Precip chances will increase after 06Z.
Widespread showers will be the primary weather mode, but embedded
thunder cannot be ruled out. WInds will remain on the west side
through the period. IFR cigs likely with the moderate rain.

//ATL Confidence...18Z Update...
Med confidence pops/cigs. High confidence remaining elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  59  47  65 /  60  70  10   0
Atlanta         52  57  47  64 /  60  70  10   0
Blairsville     45  55  39  63 /  60  70  10   0
Cartersville    47  59  41  66 /  60  70   0   0
Columbus        56  61  48  69 /  60  50  10   0
Gainesville     52  59  46  64 /  60  70  10   0
Macon           59  62  50  67 /  50  40  10  10
Rome            49  62  43  66 /  50  70   0   0
Peachtree City  51  59  45  66 /  60  70  10   0
Vidalia         65  72  53  66 /  30  50  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....RW
AVIATION...NListemaa
Hazardous weather outlook, Apr 20, 10:17 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1017 AM EDT Sat Apr 20 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211430-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1017 AM EDT Sat Apr 20 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are possible this afternoon
and evening in central Georgia. Gusty winds and frequent lightning
are possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated thunderstorms on Sunday could produce occasional
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 20, 3:36 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
336 PM EDT Sat Apr 20 2024

GAZ104>106-202000-
Crisp GA-Dooly GA-Sumter GA-
336 PM EDT Sat Apr 20 2024

...A strong thunderstorm will impact portions of south central Dooly,
southeastern Sumter and western Crisp Counties through 400 PM EDT...

At 336 PM EDT, a strong thunderstorm was over Georgia Veterans
Memorial St Pk, or 10 miles west of Cordele, moving east at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cordele, Leslie, De Soto, Desoto, Cobb, Lamar, Georgia Veterans
Memorial St Pk, Richwood, and Raines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3188 8393 3191 8392 3191 8399 3198 8414
      3205 8405 3206 8371 3194 8378 3183 8382
TIME...MOT...LOC 1936Z 286DEG 9KT 3196 8394

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 20, 3:55 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
355 PM EDT Sat Apr 20 2024

GAZ105-106-108-202030-
Crisp GA-Dooly GA-Wilcox GA-
355 PM EDT Sat Apr 20 2024

...A strong thunderstorm will impact portions of western Wilcox,
southeastern Dooly and northeastern Crisp Counties through 430 PM
EDT...

At 355 PM EDT, a strong thunderstorm was over Pleasant View, or 10
miles east of Cordele, moving east at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Pitts, Tremont, Pope City, Pleasant View, and Seville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3198 8368 3207 8366 3208 8347 3199 8346
      3190 8350
TIME...MOT...LOC 1955Z 280DEG 9KT 3201 8359

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 20, 4:03 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
403 PM EDT Sat Apr 20 2024

GAZ110-202030-
Telfair GA-
403 PM EDT Sat Apr 20 2024

...A strong thunderstorm will impact portions of southwestern Telfair
County through 430 PM EDT...

At 403 PM EDT, a strong thunderstorm was over China Hill, or 13 miles
northeast of Fitzgerald, moving east at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Jacksonville, Temperance, China Hill, and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3178 8303 3179 8304 3179 8305 3180 8308
      3181 8309 3181 8310 3182 8311 3181 8311
      3181 8314 3182 8313 3182 8315 3186 8318
      3192 8317 3195 8288 3179 8294 3179 8298
      3178 8299
TIME...MOT...LOC 2003Z 287DEG 9KT 3186 8312

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 20, 4:27 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
427 PM EDT Sat Apr 20 2024

GAZ106-202100-
Crisp GA-
427 PM EDT Sat Apr 20 2024

...A strong thunderstorm will impact portions of southern Crisp
County through 500 PM EDT...

At 424 PM EDT, a strong thunderstorm was over Warwick, or 12 miles
southwest of Cordele, moving east at 10 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Arabi and Fort Early.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3181 8382 3181 8383 3183 8384 3182 8385
      3184 8386 3185 8394 3186 8394 3186 8393
      3188 8393 3190 8365 3180 8368 3180 8380
TIME...MOT...LOC 2024Z 286DEG 9KT 3182 8390

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 20, 4:34 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT Sat Apr 20 2024

GAZ066-078-202100-
Harris GA-Troup GA-
434 PM EDT Sat Apr 20 2024

...A strong thunderstorm will impact portions of south central Troup
and northwestern Harris Counties through 500 PM EDT...

At 434 PM EDT, a strong thunderstorm was over River View, or over
Valley, moving east at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Whitesville-Pine Lake and Jones Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3293 8497 3283 8491 3270 8494 3273 8512
      3274 8511 3274 8513 3276 8514 3277 8514
      3278 8512 3281 8517 3283 8517 3285 8515
      3285 8518 3286 8519
TIME...MOT...LOC 2034Z 265DEG 14KT 3281 8514

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 20, 4:53 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
453 PM EDT Sat Apr 20 2024

GAZ078-202130-
Harris GA-
453 PM EDT Sat Apr 20 2024

...A strong thunderstorm will impact portions of southern Harris
County through 530 PM EDT...

At 453 PM EDT, a strong thunderstorm was over Mulberry Grove, or 9
miles northeast of Smiths, moving east at 20 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Hamilton, Goat Rock Lake, Ellerslie, Mountain Hill, Cataula, Fortson,
Mulberry Grove, and Lake Harding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3276 8484 3270 8477 3261 8480 3261 8508
      3263 8509 3263 8508 3264 8510 3264 8511
      3266 8509 3269 8512 3271 8512
TIME...MOT...LOC 2053Z 260DEG 19KT 3266 8500

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:11 PM EDTSpecial Weather StatementFFCPickens34 min
Apr 20, 2:15 PM EDTSpecial Weather StatementFFCStewart30 min
Apr 20, 3:00 PM EDTSpecial Weather StatementFFCSumter30 min
Apr 20, 3:17 PM EDTSpecial Weather StatementFFCDooly28 min
Apr 20, 3:25 PM EDTSpecial Weather StatementFFCStewart35 min
Apr 20, 3:36 PM EDTSpecial Weather StatementFFCCrisp24 min
Apr 20, 3:55 PM EDTSpecial Weather StatementFFCWilcox35 min
Apr 20, 4:03 PM EDTSpecial Weather StatementFFCTelfair27 min
Apr 20, 4:27 PM EDTSpecial Weather StatementFFCCrisp33 min
Apr 20, 4:34 PM EDTSpecial Weather StatementFFCHarris26 min
Apr 20, 4:53 PM EDTSpecial Weather StatementFFCHarris37 min
Apr 20, 4:57 PM EDTSevere Thunderstorm WarningFFCHarris, Troup33 min
Apr 20, 5:22 PM EDTSpecial Weather StatementFFCUpson23 min
Apr 20, 5:39 PM EDTSpecial Weather StatementFFCTalbot36 min
Apr 20, 5:45 PM EDTSpecial Weather StatementFFCUpson30 min
Apr 20, 5:49 PM EDTSevere Thunderstorm WarningFFCCrawford, Upson28 min
Apr 20, 6:19 PM EDTSpecial Weather StatementFFCBibb, Crawford26 min
Apr 20, 6:32 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Jones, Peach, Twiggs43 min
Apr 20, 7:01 PM EDTSevere Thunderstorm WarningFFCBaldwin, Bibb, Jones, Twiggs, Wilkinson44 min
Apr 20, 7:24 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Washington, Wilkinson51 min
Apr 20, 7:43 PM EDTSpecial Weather StatementFFCJefferson32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.